Virginia, 2011

Hail and Damaging Winds in Virginia, June 5, 2011

June 5, 2011 · NWS RNK · 5 events in 2 counties and zones

A cold front moved through the area and produced scattered showers and thunderstorms. One of those storms increased to severe levels and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the area and produced scattered showers and thunderstorms. One of those storms increased to severe levels and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 3:02 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 5, 3:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SUN JUN 5 2011

.SYNOPSIS...
DRIER AIR CONTINUES TO MOVE IN FROM THE NORTH AS A WEAK COLD
MAKES ITS WAY THROUGH OUR REGION THIS AFTERNOON. HIGH PRESSURE
ALOFT WILL KEEP OUR WEATHER DRY FOR THE MOST PART THROUGH THE
EARLY HALF OF THE COMING WORKWEEK...ALTHOUGH MINOR DISTURBANCES
MAY TRIGGER VERY ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON
AND EVENING.

&&

.NEAR TERM /THROUGH MONDAY/...
RADAR INDICATING A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON...MAINLY ACROSS THE MOUNTAIN EMPIRE REGION AND INTO
THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. HOWEVER...SUPPORT
FOR THIS ACTIVITY APPEARS TO BE MARGINAL...AND DO NOT EXPECT THESE
SHOWERS AND THUNDERSTORMS TO HOLD TOGETHER MUCH PAST SUNSET.

FOR TONIGHT...FEEL THAT MODEL GUIDANCE WAS A LITTLE TOO AGGRESSIVE
IN BRINGING IN THE DRIER COOLER AIR FROM THE NORTH. GUIDANCE
WANTED TO BRING DEWPOINTS DOWN INTO THE LOW 50S AND EVEN THE UPPER
40S ACROSS SOUTHEAST WEST VIRGINIA...AND DO NOT SEE AIR QUITE THAT
DRY SOUTH OF CENTRAL OHIO AND PENNSYLVANIA. THEREFORE...HAVE
RAISED OVERNIGHT LOW TEMPERATURES A FEW DEGREES ABOVE GUIDANCE.
THE OTHER MAIN CONCERN FOR TONIGHT WILL BE AREAS OF PATCHY
FOG...WHICH MAY DEVELOP THANKS TO MOSTLY CLEAR SKIES...LIGHT
WINDS...AND MOIST SOILS WHERE LAST NIGHTS THUNDERSTORMS OCCURRED.
ANY FOG WHICH DOES DEVELOP WILL BE QUICK TO BURN OFF ONCE THE SUN
RISES TOMORROW MORNING.

WITH HIGH PRESSURE IN CONTROL OF OUR AREA MONDAY AFTERNOON...NOT
LOOKING FOR ANY SHOWERS OR THUNDERSTORMS BEYOND VERY ISOLATED
ACTIVITY. TEMPERATURES WILL BE SIMILAR TO TODAYS...WITH HIGHS
MAINLY IN THE 80S...HOWEVER SLIGHTLY LOWER HUMIDITY WILL MAKE
OUTDOOR ACTIVITIES DURING THE AFTERNOON A LITTLE MORE COMFORTABLE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MAINLY DRY WEATHER IS EXPECTED MID WEEK AS UPPER RIDGE BUILDS OVER
THE REGION. MAIN STORM TRACK WILL BE ACROSS THE NRN TIER STATES AND
INTO THE GREAT LAKES AND UPPER OHIO VALLEY...REMNANTS OF THIS
ACTIVITY RUNNING THE PERIPHERY OF THE BUILDING RIDGE. CAN'T RULE OUT
AN OUTFLOW BOUNDARY CLIPPING THE CWA FROM THE NORTH...BUT THINK
THREAT AT ANY GIVEN TIME IS PRETTY MINIMAL.  WILL CONTINUE TO
ENTERTAIN SLIGHT CHC POPS TUESDAY...BUT TURNED THE SPIGOT OFF
WEDNESDAY AS THE UPPER RIDGE TAKES FIRM CONTROL.  WARMING TEMPS
ALOFT AND AN INCREASING CAP SHOULD LIMIT LOCAL DEVELOPMENT OF DEEP
CONVECTION. LACK OF CLOUD COVER UNDERNEATH THE RIDGE SHOULD PROVIDE
A BOOST TO SOLAR INSOLATION...YIELDING ABOVE SEASONAL TEMPS...10-15
DEGREES ABOVE BASED ON THE LATEST GUIDANCE FOR WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UPPER RIDGE IS FCST TO BREAK DOWN FOR THE END OF THE WEEK AND
WEEKEND...SHORT WAVE ENERGY GNAWING AWAY THE AMPLITUDE AND ALLOWING
FOR RETURN OF DAILY SHOWER AND THUNDERSTORM THREAT.  ABOVE NORMAL
TEMPS THURSDAY...10 TO 15 DEGREES ABOVE THE NORM...WILL SHIFT CLOSER
TO NORMAL BY SUNDAY AS INCREASE IN CLOUD COVER AND LOWERING
THICKNESSES TAKE THE EDGE OFF THE HEAT. IN A NUTSHELL...FOR HIGH
TEMPS LOOKING AT MID 90S THURSDAY...AROUND 90 FRIDAY...UPPER 80S
SATURDAY...LOWER 80S SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE MAIN CONCERN FOR THE REMAINDER OF SUNDAY EVENING WILL BE THE
LOCATION OF THUNDERSTORM DEVELOPMENT ACROSS OUR REGION. WAS
KEEPING AN EYE ON A LARGE THUNDERSTORM COMPLEX PUSHING ACROSS
INDIANA THIS MORNING...HOWEVER THAT COMPLEX HAS PUSHED SOUTH
INTO KENTUCKY...AND IS CURRENTLY PROPAGATING SOUTHEAST ALONG A
BOUNDARY JUST TO THE SOUTH OF OUR AREA. BLF HAS THE BEST CHANCE OF
THUNDERSTORM ACTIVITY THIS EVENING...BUT BELIEVE THAT THIS SYSTEM
WILL ADVANCE TOO FAR TO THE SOUTH AND WILL NOT DIRECTLY IMPACT THE
AIRPORT.

THE OTHER CONCERN FOR THIS TAF PERIOD WILL BE THE AREAS OF PATCHY
FOG ACROSS OUR REGION. LOWER CLOUD COVER IS EXPECTED TO DIMINISH
THIS EVENING AND...ASIDE FROM LEFT OVER CIRRUS FROM THE PREVIOUSLY
MENTIONED THUNDERSTORM COMPLEX...SKIES WILL BECOME MOSTLY CLEAR.
WHEN COMBINED WITH LIGHT WINDS AND RAINFALL WHICH OCCURRED EARLY
SUNDAY MORNING...WILL EXPECT VISIBILITIES TO DROP ACROSS THE
REGION SHORTLY BEFORE SUNRISE. MOST AIRPORTS CAN EXPECT
VISIBILITIES IN THE 3SM TO 5SM RANGE FROM AROUND 06/10Z TO
06/13Z...HOWEVER LOOKING FOR LWB TO FALL TO AROUND 1/2SM DUE TO
HIGHER SOIL MOISTURE FROM HEAVY RAIN WHICH FELL THIS MORNING.

THROUGH THE EARLY HALF OF THE WEEK...THE UPPER LEVEL RIDGE...
CURRENTLY CENTERED OVER THE CENTRAL CONUS...WILL GRADUALLY BUILD
EASTWARD TOWARD OUR REGION. FORECAST MODELS CONTINUE TO HINT AT
MINOR DISTURBANCES RIDING AROUND THE RIDGE...TRIGGERING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS OUR AREA...HOWEVER THESE SYSTEMS
APPEAR TO BE DIFFUSE. MAIN CONCERNS THROUGH THE EARLY HALF OF THE
WEEK WILL BE EARLY MORNING FOG...WHICH WILL BURN OFF SHORTLY AFTER
SUNRISE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF
Hazardous weather outlook, Jun 5, 2:21 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUN 5 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
321 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 10:35 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HAIL             1 E LEWISBURG           37.80N 80.42W
06/05/2011  E0.88 INCH       GREENBRIER         WV   PUBLIC

            OCCURRED ON HONEYSUCKLE LANE

&&

PW
Special weather statement, Jun 5, 3:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN JUN 5 2011

NCZ002-019-052130-
ALLEGHANY NC-WILKES NC-
425 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MC GRADY...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HALLS MILLS...AND DOCKERY AROUND 435 PM...
WILBAR AROUND 440 PM...HAYS AROUND 445 PM...MULBERRY AROUND 450 PM...
FAIRPLAINS...WILKES COUNTY AIRPORT...AND MILLERS CREEK AROUND 455
PM...NORTH WILKESBORO AND AND CRICKET AROUND 500 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3604 8139 3637 8132 3636 8128 3636 8125
      3639 8124 3640 8126 3643 8126 3645 8108
      3606 8095 3604 8104 3603 8106 3602 8125
      3599 8133

KK
Special weather statement, Jun 5, 3:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SUN JUN 5 2011

VAZ018-019-023-052200-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
459 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT AND CRAIG
COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COVINGTON
CITY...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALA AROUND 530 PM...ORISKANY AROUND 545 PM
AND FINCASTLE AROUND 600 PM.

LAT...LON 3748 7970 3741 8007 3782 8013 3786 7989

KK
Special weather statement, Jun 5, 4:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUN 5 2011

NCZ001-018-052200-
ASHE NC-WATAUGA NC-
501 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ASHLAND...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ASHLAND AROUND 520 PM...TROUT AROUND 530
PM...WEST JEFFERSON AROUND 540 PM...BALDWIN AROUND 550 PM...
SILVERSTONE AROUND 555 PM AND TODD AROUND 600 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
      3643 8172 3646 8172 3647 8170 3654 8171
      3657 8170 3658 8153 3623 8147 3621 8146
      3616 8183

KK

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Covington (C)

When
June 5, 4:30 PM EST
Where
Covington (C) County, Covington
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -79.980

Hail, Roanoke

When
June 5, 5:52 PM EST to 6:00 PM EST
Where
Roanoke County, 2.61 mi NNE of Medley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.352, -79.974

The hail fell intermittently.

Thunderstorm Wind, Roanoke

When
June 5, 5:52 PM EST
Where
Roanoke County, 2.62 mi NNE of Medley
Measured
60 kt (69 mph) estimated gust
Property damage
$900
Reported by
Trained Spotter
Coordinates
37.352, -79.974

An 18 inch diameter tree was uprooted at the intersection of Barrens and Laban Roads. Damage values are estimated.

Hail, Roanoke

When
June 5, 6:05 PM EST
Where
Roanoke County, 3.3 mi W of Bonsack
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.320, -79.940

Thunderstorm Wind, Roanoke

When
June 5, 6:30 PM EST
Where
Roanoke County, 1.38 mi S of Sunset Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.280, -80.020

A tree was blown down near the Veterans Affairs Medical Center. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322363, 322364, 322365, 322366, 322367.